Oklahoma, 2022

Heat in Oklahoma, June 17 to 18, 2022

June 17 to 18, 2022 · NWS SHV · 1 event in 1 county or zone

An upper level ridge centered over the mid and lower Mississippi Valley on June 17th and 18th resulted in abnormally hot temperatures across much of the Four State Region, with afternoon temperatures climbing into the upper 90s to near 100 degrees each day. Wet grounds from widespread rains back on the 10th-11th over Southeast Oklahoma, Southwest Arkansas, and much of North Louisiana also did…

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level ridge centered over the mid and lower Mississippi Valley on June 17th and 18th resulted in abnormally hot temperatures across much of the Four State Region, with afternoon temperatures climbing into the upper 90s to near 100 degrees each day. Wet grounds from widespread rains back on the 10th-11th over Southeast Oklahoma, Southwest Arkansas, and much of North Louisiana also did not allow for much mixing of dewpoints, with oppressively hot conditions observed as heat indices ranged from 105-109 degrees each day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jun 17, 10:08 AM CST, 52 minutes earlier.

Area forecast discussion, Jun 17, 10:08 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1108 AM CDT Fri Jun 17 2022

...New UPDATE...

.UPDATE...
Issued at 1101 AM CDT Fri Jun 17 2022

For this morning's forecast update, no major changes were needed.
Temperatures continue to rapidly climb on schedule, aiming for
highs in the upper 90s areawide again today. Incorporated a blend
of the latest hires guidance and NBM, settling on a 95 to 98
degree range for the ArkLaTex this afternoon. A few constituent
models took aim at the century mark, but confidence was not solid
enough to follow suit, given recent performance under the ridge
this week, in addition to potential rain cooling effects this
afternoon.

As for this afternoon's showers and storms, short term models
favor development initiating between 18Z, becoming more active by
21Z. RAP13 resolves a broader area of rainfall, while HRRR
resolves more localized convection. The latest forecast does not
suggest any severe activity, with the majority of the region under
a general thunder threat in the most recent SPC outlook.

/26/

&&

.SHORT TERM...
(Friday through Saturday)
Issued at 352 AM CDT Fri Jun 17 2022

A round of diurnally-driven thunderstorms will deliver a reprieve
to certain areas in an otherwise hot day across the Ark-La-Tex.
Today's chance of precipitation is due to the center of a broad
ridge being to our north, allowing for weak disturbances to enter
from the east to instigate convection. This activity will not keep
temperatures from reaching the mid-to-upper 90s, with higher dew
points in our eastern zones prompting another Heat Advisory from
noon until 7 PM this evening.

The loss of daytime heating will gradually eliminate remaining
convection, however, temperatures will only fall toward a minimum
in the mid-70s overnight with dew points in the lower 70s. By
Saturday, the center of the ridge will slowly build back south,
suppressing some convection in the process and allowing maximum
temperatures in the upper 90s in more areas (especially south of
the I-20 corridor). The best chances of rain will remain north of
I-20 through the evening hours before dissipating shortly after
sunset once again. Winds will retain a light easterly direction
during the daytime today and tomorrow. /16/

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 352 AM CDT Fri Jun 17 2022

Upper-level ridge to be centered across the lower to mid-Mississippi
valley at the start of the long-term period and is forecast to
remain in place through next Thursday night. Subsidence associated
with the ridge to maintain a fairly stagnant setup characterized by
mainly dry and hot conditions areawide.

A slightly cooler and drier airmass across the Ohio River Valley
will build southwest allowing for some relief in the heat across
much of southern Arkansas, southeast Oklahoma, and north Louisiana at
the start of the long-term period with afternoon highs in the lower
to middle 90s. Otherwise, high temperatures elsewhere will average
in the upper 90s to near 100 degrees.

Temperatures will gradually climb through the work week as the
airmass modifies through persistent heating, subsidence aloft, and a
return southerly flow with afternoon high temperatures forecast to
approach around 100 degrees areawide by the middle of next week.
Otherwise, overnight low temperatures to average in the low to mid
70s at the start of the long-term period climbing to the upper 70s
by next Thursday night.

/05/

&&

.AVIATION...
(12Z TAFS)
Issued at 558 AM CDT Fri Jun 17 2022

For the 17/12Z TAF update, VFR flight conditions are expected
through the period with the primary category interruption being
with another round of VCTS developing after 17/18Z. Light easterly
winds slacken after 18/01Z through the end of the period. /16/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  98  76  97  76 /  20  10  10  10
MLU  96  75  97  74 /  20  10  20  10
DEQ  96  72  95  73 /  10  10  20  10
TXK  97  75  95  75 /  10  10  20  10
ELD  96  72  95  71 /  20  10  20  10
TYR  98  75  97  76 /  20  20  10  10
GGG  98  74  97  75 /  20  20  10  10
LFK  97  75  97  75 /  30  10  10  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for ARZ061-072-073.

LA...Heat Advisory until 7 PM CDT this evening for LAZ003>006-011>014-
     018>022.

OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....20
AVIATION...26
Hazardous weather outlook, Jun 17, 4:37 AM CST, 6 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
537 AM CDT Fri Jun 17 2022

ARZ050-051-059-060-070-071-LAZ001-002-010-017-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>153-165>167-181045-
Sevier-Howard-Little River-Hempstead-Miller-Lafayette-Caddo-Bossier-
De Soto-Sabine-McCurtain-Red River-Bowie-Franklin-Titus-Camp-Morris-
Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
537 AM CDT Fri Jun 17 2022

This Hazardous Weather Outlook is for southwest Arkansas, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Hot conditions expected today with high temperatures forecast to
climb into the mid to upper 90s with afternoon heat index values
forecast to approach 105 degrees. Precautions should be taken to
avoid heat related illnesses. Additionally, scattered showers and
thunderstorms may be possible this afternoon mainly south of
Interstate 20. No organized severe weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Saturday, a few afternoon thunderstorms will be possible across
southeast Oklahoma, southwest Arkansas, and portions north Louisiana.
Severe weather is not currently anticipated.

Heat will persist through much of next week with high temperatures
forecast to climb to 100 degrees by Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

ARZ061-072-073-LAZ003>006-011>014-018>022-181045-
Nevada-Columbia-Union-Webster-Claiborne-Lincoln-Red River-Bienville-
Jackson-Ouachita-Natchitoches-Winn-Grant-Caldwell-La Salle-
537 AM CDT Fri Jun 17 2022

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana and northwest Louisiana.

.DAY ONE...Today and tonight.

Hot conditions expected today with high temperatures forecast to
climb into the mid to upper 90s with afternoon heat index values
forecast to range from 103 to 108 degrees. Precautions should be
taken to avoid heat related illnesses. Additionally, scattered
showers and thunderstorms may be possible this afternoon mainly south
of Interstate 20. No organized severe weather is expected at this
time.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

On Saturday, a few afternoon thunderstorms will be possible across
southeast Oklahoma, southwest Arkansas, and portions north Louisiana.
Severe weather is not currently anticipated.

Heat will persist through much of next week with high temperatures
forecast to climb to 100 degrees by Thursday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel, amateur radio
operators, and storm spotters will not be needed through tonight.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, McCurtain

When
June 17, 11:00 AM CST to June 18, 6:00 PM CST
Where
McCurtain forecast zone
Reported by
Mesonet
Coordinates
34.115, -94.771 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1036257.